Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 412, NWS Midland/Odessa, TX

October 13, 2004Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 13, 2004, 5:19 PM CDT for Glasscock County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2004, 5:19 PM CDT (22:19 UTC)
Expired
Oct 13, 2004, 6:00 PM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 57 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 132219
SVRMAF
TXC173-132300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT WED OCT 13 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLASSCOCK COUNTY IN WEST TEXAS

* UNTIL 600 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
  WEST OF GARDEN CITY...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GARDEN CITY...
  ST. LAWRENCE...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3200 10166 3189 10176 3167 10176 3166 10140
      3194 10131

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:30 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Oct 13, 2:30 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT WED OCT 13 2004

.SHORT TERM...
COLD FRONT DISCERNIBLE ON VISIBLE SATELLITE IMAGERY...STRETCHING
WEST/EAST FROM NEAR KGDP TO JAL AND JUST NORTH OF KBPG AT 13/19Z.
MEANWHILE...POTENT SHORTWAVE TROUGH DIVING SOUTH THROUGH NORTHERN
NEW MEXICO.  CU DEVELOPING BEHIND AND AHEAD OF THE FRONT...WITH THE
BEST INSTABILITY OVER ROUGHLY THE SOUTHERN HALF OF THE CWA.

THE COLD FRONT HAS SLOWED WITH HEATING BEHIND AND AHEAD OF SAME.
EXPECT THIS TO BE THE CASE FOR THE REST OF THE AFTERNOON...BEFORE
FRONTAL BOUNDARY PICKS UP SPEED LATE THIS AFTERNOON OR EARLY THIS
EVENING...ESPECIALLY WITH CHILLY AIRMASS BEING REINFORCED BY RAIN.
APPEARS THERE WILL BE ENOUGH MOISTURE AROUND FOR TSRA TO DEVELOP
ALONG THE FRONT...AND OUT AHEAD OF IT.  H7 TO H5 LAPSE RATES NEAR
7.5 C/KM COLLOCATED WITH LI/S OF -3 TO -4 C OVER THE SOUTHEAST HALF
OF THE CWA.  AS THE SHORTWAVE TROUGH OVER NEW MEXICO TRANSLATES
SOUTHEAST IN THE COMING HOURS...MID LEVEL LIFT WILL INCREASE AND AID
SHRA/TSRA DEVELOPMENT OVER THE CWA.  WENT WITH THE HIGHEST POPS OVER
LOCATIONS WHERE THINK FRONTAL BOUNDARY WILL RESIDE THIS EVENING...
WHICH INCLUDES PORTIONS OF THE PERMIAN BASIN AND UPPER TRANS PECOS.
COULD SEE ISOLATED SEVERE THUNDERSTORMS DUE TO THE ABOVE
PARAMETERS...IN ADDITION TO 0 TO 6 KM BULK SHEAR VECTORS OF 40 TO 50
KT CWAWIDE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...BUT EXPECTING THESE TO LAST ONLY INTO THE EVENING.  THE
COLD FRONT SHOULD CLEAR THE SOUTHERN CWA LATER TONIGHT.  SHIFTED THE
BEST POPS OVER THE SOUTHERN THIRD OF THE CWA FOR LATER.

EXPECT THE TIGHT PRESSURE GRADIENT WILL RESULT IN FUNNELED WINDS
THROUGH GUADALUPE PASS EXCEEDING HIGH WIND WARNING CRITERIA.  WILL
ISSUE AN NPW UNTIL 14/10Z...WHICH APPEARS TO BE WHEN THE GRADIENT
SLACKENS.

OVERNIGHT LOWS SHOULD BE THE CHILLIEST YET THIS FALL...ESPECIALLY
OVER THE NORTHERN CWA WHERE CLOUDS WILL PROBABLY BEGIN TO DISSIPATE
AFTER MIDNIGHT.  LOWERED MIN TEMPS PARTICULARLY IN THOSE
AREAS.

.LONG TERM...
A STRONG SHORTWAVE TROUGH NOW TRANSLATING/DIGGING TO THE SOUTHEAST
ACROSS THE NORTHCENTRAL U.S. WILL CONTINUE TO THE EAST TOMORROW.
THIS TROUGH WILL DEPART THE AREA RATHER QUICKLY AFTER INDUCING
FAIRLY STRONG ANTICYCLOGENESIS AT THE SURFACE WHICH IS NOW PUSHING A
COLD FRONT INTO THE AREA.  WILL HAVE SINKING AIR IN NORTHWEST FLOW
ON THE BACKSIDE OF THIS TROUGH...AND THEREFORE CLEARING SKIES
THROUGHOUT THE DAY ON THURSDAY.  WE WILL REMAIN COOL ON THURSDAY AS
THE SURFACE RIDGE WILL BE ON TOP OF THE AREA.  BY FRIDAY HOWEVER...
UNDER CONTINUED MOSTLY CLEAR CONDITIONS...INCREASED FLOW ALOFT WILL
BEGIN INDUCING LEE TROUGHING.  A WEAK COLD FRONT WILL TRY TO MOVE
INTO THE AREA FRIDAY NIGHT.  AT THIS TIME...THERE DOES NOT APPEAR TO
BE ENOUGH UPPER LEVEL SUPPORT TO PUSH THE FRONT THROUGH OUR CWA WITH
UPPER LEVEL RIDGING BEGINNING TO MOVE INTO THE AREA FOR THE
WEEKEND.  AN 850MB THERMAL RIDGE WILL BUILD THROUGH THE WEEKEND OVER
SOUTHEASTERN NM AND WEST TEXAS.  TEMPERATURES WILL CLIMB ABOVE
NORMAL SATURDAY AND SUNDAY AS A /DIRTY/ RIDGE BUILDS OVER THE
AREA...AND THESE TWO DAYS LOOK TO BE THE WARMEST OVER THE NEXT SEVEN
WITH HIGHS INTO THE MID 80S TO NEAR 90 FOR PLAINS AREAS.  AS A
TROUGH BEGINS TO DEEPEN ON THE WEST COAST...OUR WINDS ALOFT WILL
BECOME MORE ZONAL...INDICATING A DRIER PATTERN AT THE SURFACE.
THIS TROUGH WILL APPROACH THE AREA ON TUESDAY NIGHT.  WILL NOT
INSERT POPS AT THIS TIME...AS MOISTURE IS SCOURED OUT TO THE EAST OF
THE AREA AHEAD OF THE TROUGH.  BUT...THE BASE OF THIS TROUGH MAY
MOVE OVER SOUTHERN NM AND INCREASE WINDS IN THE GUADALUPE MOUNTAINS
TUESDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             43  68  48  80 /  40  10   0   0
CARLSBAD NM               43  68  47  82 /  40   0   0   0
DRYDEN TX                 51  71  49  81 /  40  10   0   0
FORT STOCKTON TX          46  67  52  83 /  40  10   0   0
GUADALUPE PASS TX         40  63  49  76 /  40   0   0   0
HOBBS NM                  40  68  46  81 /  40   0   0   0
MARFA TX                  45  63  39  76 /  40  10   0   0
MIDLAND INTL AIRPORT TX   42  68  48  81 /  50  10   0   0
ODESSA TX                 41  67  48  81 /  50  10   0   0
WINK TX                   43  70  48  87 /  50  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING TONIGHT GUADALUPE MOUNTAINS...TXZ258.
NM...HIGH WIND WARNING TONIGHT GUADALUPE MOUNTAINS OF EDDY
     COUNTY...NMZ027.

&&

67/20
Hazardous weather outlook, Oct 13, 2:28 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT WED OCT 13 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
228 PM CDT (128 PM MDT) WED OCT 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE SOUTH THROUGH WEST TEXAS TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...ISOLATED
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

NORTHEASTERLY WINDS WILL INCREASE BEHIND THE COLD FRONT LATE THIS
AFTERNOON OR EARLY THIS EVENING.  IN THE GUADALUPE MOUNTAINS...
SUSTAINED WINDS OF 35 TO 50 MPH...WITH GUSTS AS HIGH AS 65 MPH
THROUGH GUADALUPE PASS...ARE POSSIBLE DURING THIS TIME.  THEREFORE...
A HIGH WIND WARNING WILL BE IN EFFECT FOR THE GUADALUPE MOUNTAINS OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT.  THESE WINDS ARE
FORECAST TO DIMINISH BEFORE DAYBREAK THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, Oct 13, 4:07 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 PM CDT WED OCT 13 2004

TXZ061-062-132145-
ECTOR TX-MIDLAND TX-
407 PM CDT WED OCT 13 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MIDLAND AND ECTOR COUNTIES.

STRONG THUNDERSTORMS HAVE DEVELOPED FROM NEAR ODESSA...NORTHEAST TO
NEAR MIDLAND AND GREENWOOD. THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...WIND GUSTS TO NEAR 35 MPH...AND SMALL HAIL. THESE STORMS
WILL MOVE SOUTHEAST AT AROUND 10 MPH. SEEK SAFE SHELTER FOR YOUR
PROTECTION.

THESE STORMS ARE NOT SEVERE AT THIS TIME...BUT MAY CONTINUE TO
INTENSIFY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:43 PM CDTSevere Thunderstorm WarningMAFBorden62 min
Oct 13, 4:20 PM CDTSevere Thunderstorm WarningMAFMidland40 min
Oct 13, 4:31 PM CDTSevere Thunderstorm WarningMAFDawson59 min
Oct 13, 4:36 PM CDTSevere Thunderstorm WarningMAFScurry54 min
Oct 13, 4:51 PM CDTTornado WarningMAFScurry54 min
Oct 13, 5:09 PM CDTSevere Thunderstorm WarningMAFMitchell51 min
Oct 13, 6:00 PM CDTSevere Thunderstorm WarningMAFHoward60 min
Oct 13, 6:02 PM CDTFlash Flood WarningMAFMitchell4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.